Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Birmingham, AL

June 4, 2002Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 4, 2002, 1:15 PM CDT for Talladega County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 1:15 PM CDT (18:15 UTC)
Expired
Jun 4, 2002, 2:00 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:19 PM CDTHail 1.75Talladega, ALGolf ball size hail was reported in the Brecon community, just south of Talladega.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1246 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS54 KBMX 041815
SVRBHM
ALC121-041900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 200 PM CDT

* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER EAST CENTRAL TALLADEGA COUNTY...JUST 
EAST OF THE CITY OF TALLADEGA...SLOWLY MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TALLADEGA 
AND RURAL NORTHEASTERN TALLADEGA COUNTY.

SMALL HAIL AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM 
WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:19 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 4, 12:19 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1219 PM CDT TUE JUN 04 2002

UPDATED ZONE FORECAST FOR AFTERNOON WORDING...WITH NO OTHER CHANGES
AT THIS TIME.  WET MICROBURST CHECKLIST INDICATES VERY HIGH
POTENTIAL FOR MICROBURSTS WITH AFTERNOON CONVECTION.  JUST NOW
REACHING THE CONVECTIVE TEMPERATURE ACROSS THE TENNESSEE VALLEY...
WITH A FEW MORE DEGREES NEEDED CENTRAL AND SOUTH.  EXPECT VERY
STRONG DOWNDRAFTS AND OUTFLOWS WITH SOME OF THE THUNDERSTORMS
THIS AFTERNOON.

.BHM...NONE.

70

In the hours before

Special weather statement, Jun 4, 7:30 AM CDT, 5 hours 45 minutes before
ALZ001>050-DD1530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT TUE JUN 4 2002

...HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA....

AS AN UPPER LEVEL TROUGH BEGINS TO MOVE OUT OF THE ROCKIES
TODAY...HIGH PRESSURE THAT HAS BEEN ACROSS THE AREA WILL START
TO WEAKEN.  THIS...ALONG WITH AN UPPER LEVEL DISTURBANCE EXPECTED
TO MOVE ACROSS WESTERN PORTIONS OF THE STATE THIS AFTERNOON...
WILL RESULT IN ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS NORTH
TO SCATTERED SHOWERS AND THUNDERSTORMS SOUTH. THIS ACTIVITY SHOULD
LAST INTO THE EVENING HOURS.

HOWEVER...THE THUNDERSTORMS THAT DUE FORM ARE NOT EXPECTED TO REACH
SEVERE THRESHOLDS. NO HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS UNLIKELY THROUGH WEDNESDAY MORNING.

89
JBW
Special weather statement, Jun 4, 1:00 PM CDT, 15 minutes before
ALZ001>050-042003-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUN 4 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE HIGH PRESSURE THAT HAS BEEN ANCHORED OVER THE SOUTHEASTERN
UNITED STATES WILL CONTINUE TO MOVE EAST TODAY IN RESPONSE TO AN
APPROACHING UPPER LEVEL TROUGH.

AN UPPER LEVEL DISTURBANCE IN THE GULF OF MEXICO WILL CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ALABAMA THIS AFTERNOON AND
EVENING...MAINLY FROM A LINE OF TUSCALOOSA...TO BIRMINGHAM...TO
ANNISTON...AND SOUTH.  ACROSS NORTH ALABAMA...ISOLATED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED.

ALTHOUGH NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED...IF A
THUNDERSTORMS DOES DEVELOP...STRONG GUSTY WINDS AND SOME SMALL HAIL
WILL POSSIBLE OCCUR.

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS UNLIKELY THROUGH WEDNESDAY MORNING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 0
BIRMINGHAM IS 0
MONTGOMERY IS 0

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:51 PM CDTSevere Thunderstorm WarningBMXSt. Clair39 min
Jun 4, 1:58 PM CDTSevere Thunderstorm WarningBMXTalladega47 min
Jun 4, 2:01 PM CDTSevere Thunderstorm WarningBMXTallapoosa44 min
Jun 4, 2:05 PM CDTSevere Thunderstorm WarningBMXCalhoun40 min
Jun 4, 2:08 PM CDTSevere Thunderstorm WarningBMXCherokee52 min
Jun 4, 2:27 PM CDTSevere Thunderstorm WarningBMXSt. Clair48 min
Jun 4, 2:46 PM CDTSevere Thunderstorm WarningBMXTallapoosa29 min
Jun 4, 2:54 PM CDTSevere Thunderstorm WarningBMXClay36 min
Jun 4, 3:06 PM CDTSevere Thunderstorm WarningBMXEtowah39 min
Jun 4, 3:13 PM CDTSevere Thunderstorm WarningBMXCalhoun47 min
Jun 4, 3:15 PM CDTSevere Thunderstorm WarningBMXTallapoosa30 min
Jun 4, 3:30 PM CDTSevere Thunderstorm WarningBMXCherokee45 min
Jun 4, 3:34 PM CDTSevere Thunderstorm WarningBMXCleburne41 min
Jun 4, 3:39 PM CDTSevere Thunderstorm WarningBMXBarbour51 min
Jun 4, 3:46 PM CDTSevere Thunderstorm WarningBMXRandolph44 min
Jun 4, 4:01 PM CDTSevere Thunderstorm WarningBMXJackson44 min
Jun 4, 4:06 PM CDTSevere Thunderstorm WarningBMXCullman39 min
Jun 4, 4:08 PM CDTSevere Thunderstorm WarningBMXBarbour52 min
Jun 4, 4:12 PM CDTSevere Thunderstorm WarningBMXShelby48 min
Jun 4, 4:13 PM CDTSevere Thunderstorm WarningBMXCherokee47 min
Jun 4, 4:20 PM CDTSevere Thunderstorm WarningBMXPike40 min
Jun 4, 4:24 PM CDTSevere Thunderstorm WarningBMXMarshall36 min
Jun 4, 4:26 PM CDTSevere Thunderstorm WarningBMXCleburne34 min
Jun 4, 4:27 PM CDTSevere Thunderstorm WarningBMXLee33 min
Jun 4, 4:33 PM CDTSevere Thunderstorm WarningBMXBullock, Madison, Morgan42 min
Jun 4, 4:42 PM CDTSevere Thunderstorm WarningBMXJackson33 min
Jun 4, 4:48 PM CDTSevere Thunderstorm WarningBMXTallapoosa42 min
Jun 4, 4:58 PM CDTSevere Thunderstorm WarningBMXMontgomery47 min
Jun 4, 5:09 PM CDTSevere Thunderstorm WarningBMXBullock36 min
Jun 4, 5:10 PM CDTSevere Thunderstorm WarningBMXMacon35 min
Jun 4, 5:14 PM CDTSevere Thunderstorm WarningBMXMadison31 min
Jun 4, 5:14 PM CDTSevere Thunderstorm WarningBMXDallas61 min
Jun 4, 5:30 PM CDTSevere Thunderstorm WarningBMXLowndes45 min
Jun 4, 5:58 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore47 min
Jun 4, 6:29 PM CDTSevere Thunderstorm WarningBMXCoosa46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.